Co-prescription of metformin and glucagon-like peptide-1 receptor agonists and metformin-associated lactic acidosis: A case series

Read full text
Authors: Hamed Hussain, Mustafa Ali, Koravich Lorlowhakarn, Maria Christina Capistrano, Vaidyanathapuram S. Balakrishnan, Bertrand L. Jaber
Cited by: 1

Abstract

Metformin-associated lactic acidosis (MALA) is a rare phenomenon mostly described in the setting of impaired renal elimination or following an acute overdose. While metformin is first-line treatment for type 2 diabetes mellitus, glucagon-like peptide-1 (GLP-1) receptor agonists and glucose-dependent insulinotropic polypeptide (GIP) and GLP-1 dual receptor agonists are frequent add-on agents. Both classes of medications share common gastrointestinal adverse reactions, including decreased appetite, nausea, vomiting, and abdominal pain. We present a series of four critically ill patients with type 2 diabetes mellitus on high-dose metformin who presented with severe MALA following the introduction or dose escalation of a GLP-1 or GIP/GLP-1 dual receptor agonist, or during an acute gastrointestinal illness while also on a maintenance dose of a GLP-1 receptor agonist, requiring acute renal replacement therapy. Prudence must be exercised when co-prescribing these 2 classes of medications with close monitoring of kidney function, possible reduction in metformin dose, and emphasis on sick day rule teaching.

Fields of Study & Subjects

Diabetes Treatment and Management Renal function and acid-base balance Hyperglycemia and glycemic control in critically ill and hospitalized patients

Publication details

Journal / source
Clinical Nephrology - Case Studies
Publisher
Dustri-Verlag Dr. Karl Feistle
Volume
14
Issue
1
Pages
39–45
Publication date
1 January 2026
Language
EN